Alert archive / Maine / Flash Flood Warnings in 2012
Flash Flood Warning 12, NWS Caribou, ME
NWS Caribou, ME issued this flash flood warning at Jul 15, 2012, 11:32 PM EDT for Piscataquis County, Maine. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2012, 11:32 PM EDT (03:32 UTC)
- Expired
- Jul 16, 2012, 4:42 AM EDT
- In force
- 5 hr
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Flood severity
- None
County Piscataquis County, ME
The radar
The Caribou radar (KCBW), 154 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 3.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 347 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
247
WGUS51 KCAR 160332
FFWCAR
MEC021-160615-
/O.NEW.KCAR.FF.W.0012.120716T0332Z-120716T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
1132 PM EDT SUN JUL 15 2012
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
* UNTIL 215 AM EDT
* AT 1119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.
THUNDERSTORMS EARLIER IN THE EVENING PRODUCED LOCALLY UP
TO 2 TO 3 INCHES OF RAIN ACROSS THE WARNED AREA. ADDITIONAL
THUNDERSTORMS PRODUCING RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
ARE NOW MOVING BACK OVER THE SAME AREAS AND WILL PERSIST FOR
SEVERAL MORE HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHIRLEY AND
ONAWA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
BROOKS AND STREAMS...HIGHWAYS AND UNDERPASSES. IN ADDITION...COUNTRY
ROADS AND FARMLAND ALONG THE BANKS OF BROOKS AND STREAMS WILL BE
SUBJECT TO FLOODING. IF YOU ENCOUNTER WATER ON THE ROADWAY...TURN
AROUND...DONT DROWN!
NEVER TRY TO CROSS FLOOD WATERS IN YOUR VEHICLE OR ON FOOT. THE FLOOD
WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING
WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. BE
PARTICULARLY CAREFUL WHEN DRIVING AT NIGHT TO BE ALERT FOR FLOODED
OR WASHED OUT ROADS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND BROOKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4548 6942 4527 6927 4513 6965 4544 6975
4544 6974
$$
NORCROSS2 follow-up statements
783
WGUS51 KCAR 160614
FFWCAR
MEC021-160915-
/O.EXT.KCAR.FF.W.0012.000000T0000Z-120716T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
214 AM EDT MON JUL 16 2012
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
* UNTIL 515 AM EDT
* AT 206 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LOCALLY HEAVY RAINFALL CONTINUING OVER PORTIONS OF THE WARNED AREA
WITH 2.5 TO 3 INCHES SINCE LATE SUNDAY EVENING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHIRLEY AND
ONAWA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
NEVER TRY TO CROSS FLOOD WATERS IN YOUR VEHICLE OR ON FOOT. THE FLOOD
WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING
WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN
ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT
DROWN!
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND BROOKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 4548 6942 4527 6927 4513 6965 4544 6975
4544 6974
$$
WALLINGFORD611
WGUS71 KCAR 160842
FFSCAR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
442 AM EDT MON JUL 16 2012
MEC021-160850-
/O.CAN.KCAR.FF.W.0012.000000T0000Z-120716T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PISCATAQUIS ME-
442 AM EDT MON JUL 16 2012
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN
PISCATAQUIS COUNTY...
RAINS HAVE DIMINISHED ACROSS THE WARNED AREA SO THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.
LAT...LON 4548 6942 4527 6927 4513 6965 4544 6975
4544 6974
$$
WALLINGFORDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:02 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 15, 9:02 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 902 PM EDT SUN JUL 15 2012 .SYNOPSIS... THE RIDGE OF HIGH PRESSURE WILL MOVE EAST TONIGHT. A WEAK COLD FRONT WILL CROSS THE AREA MONDAY MORNING. A STRONGER COLD FRONT WILL APPROACH ON TUESDAY AND CROSS THE AREA TUESDAY NIGHT. && .NEAR TERM /THROUGH MONDAY/... UPDATE...MADE MINOR ADJUSTMENTS TO THE TEMPERATURE STRING...OTHERWISE THE PREVIOUS FORECAST REMAINS ON TRACK. CONVECTIVE AVAILABLE POTENTIAL ENERGY IS STRONG THIS EVENING BUT MECHANISMS FOR INITIATING CONVECTION ARE WEAK. SOME THUNDERSTORMS HAVE BEEN POPPING UP ACROSS THE AREA AND MAY CONTINUE TO AFFECT PARTS OF THE REGION MAINLY INLAND FROM THE COAST EARLY THIS EVENING. WINDS ALOFT ARE WEAK BUT WITH POTENTIALLY LOCALLY DEEP CONVECTION DUE TO THE STRONG CAPE THERE MAY BE SOME GUSTY WINDS IN ANY THUNDERSTORMS EARLY THIS EVENING SO MENTIONED CHANCE OF GUSTY WINDS AND SMALL HAIL EARLY THIS EVENING. LATER TONIGHT INTO MONDAY MORNING A SURFACE TROUGH WILL MOVE ACROSS THE AREA. CONVERGENCE ALONG THIS TROUGH SHOULD BRING SHOWERS AND POSSIBLY SOME THUNDERSTORMS TO THE REGION ON MONDAY. THE SURFACE TROUGH IS STRONGEST ACROSS THE NORTH SO WILL MENTION LIKELY SHOWERS WITH CHANCES FOR SHOWERS ELSEWHERE. CLOUDINESS MONDAY WILL LIMIT SOLAR HEATING SO WILL ONLY MENTION CHANCES FOR THUNDERSTORMS. HUMID AIR WILL LIKELY RESULT IN SOME PATCHY FOG TONIGHT WITH AREAS OF FOG EXPECTED ALONG THE COAST. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... A COLD FRONT WILL PUSH THROUGH NORTHERN AND DOWNEAST MAINE MONDAY NIGHT AND THEN EXIT TUESDAY MORNING. A POTENT H5 SHORT WAVE TROUGH AND ASSOCIATED SURFACE COLD FRONT WILL MOVE INTO NORTHERN MAINE TUESDAY AFTERNOON AND NIGHT. THERE WILL BE PLENTY OF DYNAMICS WITH THIS SYSTEM...THE QUESTION IS WHETHER THERE WILL BE SUFFICIENT BREAKS IN THE CLOUDS TO RAISE CAPE VALUES. SPC IS HIGHLIGHTING A POTENTIAL SLIGHT RISK OF SEVERE WEATHER IF THE FRONT ARRIVES IN THE AFTERNOON AND WITH ADEQUATE DAYTIME INSOLATION. ALSO EXPECT DECENT QPF OF .25 TO .50 INCH WITH THE FRONTAL PASSAGE. COOLER AND DRIER AIR MOVES INTO MAINE ON WEDNESDAY BEHIND THE FRONT. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... GFS/ECMWF BOTH SHOW THE UPPER LOW SHEARING INTO TWO DISTINCT WAVES. WITH THE FARTHER WEST ONE ROTING ACROSS THE REGION ON THURSDAY. AIRMASS SHOULD BE MUCH DRIER BUT STILL THINK SCATTERED SHOWERS WILL BE POSSIBLE. THINK MUCH OF THE ACTIVITY WILL DISSIPATE AT SUNSET. MAY STILL HAVE ENERGY ROTATING THROUGH THE SYSTEM ON FRIDAY. WILL HAVE A SLIGHT CHANCE OF SHOWERS ON FRIDAY WITH THE COMBINATION OF HEATING AND RESIDUAL ENERGY SLIDING ACROSS. A LOT OF UNCERTAINTY BETWEEN MODELS WITH THE HANDLING OF THE NEXT SHORTWAVE POSSIBLY MOVING ACROSS THE REGION AT THE END OF THE FORECAST PERIOD SO WILL LEAVE FORECAST DRY FOR NOW. && .AVIATION /01Z MONDAY THROUGH FRIDAY/... NEAR TERM: VFR CONDITIONS ARE EXPECTED THIS EVENING WITH THE EXCEPTION OF ANY THUNDERSTORMS. FOG AND MIST MAY LOWER CONDITIONS TO MVFR OR IFR FOR A WHILE LATE TONIGHT ACROSS THE AREA. CONDITIONS SHOULD RETURN TO MVFR TO VFR ON MONDAY. SHORT TERM: IFR/MVFR CIGS AND VSBYS ARE POSSIBLE TUESDAY AFTERNOON AND NIGHT IN SHOWERS AND THUNDERSTORMS AS A STRONG COLD FRONT MOVES THROUGH THE TAF SITES. && .MARINE... NEAR TERM: WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA TONIGHT AND MONDAY. HUMID AIR OVER THE WATERS WILL LIKELY RESULT IN FOG TONIGHT AND MONDAY WITH THE DENSEST FOG OVER THE COOLEST WATERS WHICH ARE ALONG THE WASHINGTON COUNTY COAST. SHORT TERM: WINDS AND WAVES EXPECTED TO BE BELOW SCA DURING THIS TIME PERIOD. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && UPDATE NORTON NEAR TERM...BLOOMER SHORT TERM...OKULSKI LONG TERM...PJR AVIATION...BLOOMER/NORTON MARINE...BLOOMER/OKULSKI/NORTON
Hazardous weather outlook, Jul 15, 4:11 AM EDT, 19 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 411 AM EDT SUN JUL 15 2012 MEZ001>006-010-011-015>017-029>032-161100- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 411 AM EDT SUN JUL 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO REFORM BEGINNING OVER WESTERN PORTIONS OF THE REGION THIS AFTERNOON. A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS AND HEAVY DOWNPOURS LATER THIS AFTERNOON INTO THIS EVENING...ESPECIALLY WESTERN PORTIONS OF THE REGION WHERE THE GREATEST HEATING AND INSTABILITY IS EXPECTED. A FEW OF THE STRONGEST STORMS MAY CONTAIN HAIL. OVERALL...THE POTENTIAL FOR AT LEAST ONE TO A FEW WARNINGS TO BE ISSUED DURING THIS TIME FRAME CAN BE CONSIDERED LOW TO MODERATE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A STRONG COLD FRONT WILL MOVE INTO NORTHERN MAINE LATER TUESDAY INTO TUESDAY NIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE BUT SEVERITY WILL DEPEND ON SEVERAL FACTORS TO INCLUDE THE TIMING OF THIS FRONT THROUGH THE FORECAST AREA AND THE TRACK OF A LOW PRESSURE SYSTEM MOVING NORTH OF THE FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE. ANZ050>052-161100- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 411 AM EDT SUN JUL 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. FOG IS EXPECTED TO CONTINUE TO LOWER VSBYS TO 1 NM OR LESS OVR OUR WATERS LATE TONIGHT WHEN IN COMBINATION WITH MORE WIDESPREAD SHOWERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE. VJN
In the hours before
Local storm report, Jul 15, 6:56 PM EDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
656 PM EDT SUN JUL 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL FORT FAIRFIELD 46.77N 67.83W
07/15/2012 E1.75 INCH AROOSTOOK ME LAW ENFORCEMENT
0500 PM FLASH FLOOD 2 W FORT FAIRFIELD 46.77N 67.88W
07/15/2012 AROOSTOOK ME LAW ENFORCEMENT
WATER COMING OFF POTATO FIELD TOO GREAT FOR CULVERT TO
HANDLE. WASHED OUT THE ROAD.
&&
NRRLocal storm report, Jul 15, 9:11 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
911 PM EDT SUN JUL 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 1 SW CARIBOU 46.85N 68.03W
07/15/2012 E0.75 INCH AROOSTOOK ME NWS EMPLOYEE
0331 PM TSTM WND DMG 2 S CARIBOU 46.83N 68.01W
07/15/2012 AROOSTOOK ME FIRE DEPT/RESCUE
TREES DOWN ON SOUTH MAIN ST
0335 PM TSTM WND DMG 4 SE CARIBOU 46.82N 67.95W
07/15/2012 AROOSTOOK ME FIRE DEPT/RESCUE
TREES DOWN ON FT FAIRFIELD RD/161
0418 PM HAIL FORT FAIRFIELD 46.77N 67.83W
07/15/2012 M1.00 INCH AROOSTOOK ME UNKNOWN
0430 PM HAIL FORT FAIRFIELD 46.77N 67.83W
07/15/2012 E1.75 INCH AROOSTOOK ME LAW ENFORCEMENT
0500 PM FLASH FLOOD 2 W FORT FAIRFIELD 46.77N 67.88W
07/15/2012 AROOSTOOK ME LAW ENFORCEMENT
WATER COMING OFF POTATO FIELD TOO GREAT FOR CULVERT TO
HANDLE. WASHED OUT THE ROAD.
&&
NRRNearby
Flash Flood Warnings in Maine, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.